Acne Medication: Accutane and Antibiotics

The narrow approach taken by old-school conventional dermatology is that acne is caused by genetics and hormones and it dismisses that there are other possible influencing factors. This essentially views every acne sufferer the same and this 'one treatment suits all' mentality is reflected in the conventional treatment that is prescribed.

These generic treatments may not be effective for a large proportion of long-term acne sufferers as they are ‘suppressive’, which means they do not actually address the underlying cause of acne and as soon as these treatments are stopped, it is possible acne can return.

Oral conventional medication prescribed for acne can be counterproductive for many acne sufferers. There is evidence that extended use of antibiotics may cause a compromised immune system and ‘wipe out’ the beneficial bacteria that reside in the gastrointestinal tract, which can consequently promote inflammation in the body and negatively affects the skin’s natural healing process.

Isotretinion (Accutane) has a long list of very serious potential side effects, with vitamin A toxicity and links with a whole host of adverse psychological reactions, including depression and suicide. Despite being considered an ‘acne cure’ by conventional dermatologists. Isotretinion is designed to suppress acne for a long enough period in hope that acne will ‘burn out’ by itself. I believe this is not a suitable approach in many cases, particularly for adult acne sufferers, as the condition is likely to return until the underlying cause is addressed.

The period of receiving Accutane in my late teens was particularly distressing. My dermatologist led me to believe that it would be a cure. I started taking it full of optimism and with no hesitation.

However by the end of the first course, my skin was increasingly worse and I was also suffering with the side effects that came with taking the medication, such as, soreness, dryness, redness and cracked lips. I received my second course of Accutane on an increased dose, which again did not improve my condition. Looking back, I feel the Accutane and these side effects contributed to my psychological problems.

My dermatologist continued to prescribe me a third course of Accutane combined with steroids to speed up the effects of the Accutane. I did notice a radical improvement when taking the steroids, however the side effects continued to get worse, such as severe nose bleeds and burning sensations to my face. By the end of the third course my acne had finally improved but my skin was not completely clear.

Many years of adult-acne followed and consisted of my dermatologist prescribing numerous cycles of a variety of antibiotics.

Every antibiotic I was given would work for a short period before the effects wore off and my acne would return. For six years, my treatment consisted of constantly switching between Minocycline, Doxycycline, Lymecycline and Erythromycin. I was told that the antibiotics only worked temporarily until my immune system would develop a resistance. My acne was kept at bay for short bursts, but always inevitably returned.

Tags: Acne & Skin

Leave a comment

THE ND BLOG BY Jordan Marc Sully

Hi, I'm Jordan. I founded Natural Dermatology following a 15 year battle with acne. Through my own sufferings with sensitive and problem skin, I have built up a vast amount of knowledge on how to look after it carefully, naturally and holistically. I have set up this blog to simply share my knowledge. To help you achieve clear and healthy skin the same way I do. I hope you find this useful and if you have any questions, please feel free to contact me by email or on social media. E: jordan@naturaldermatology.com Ig: @naturaldermatology Fb: /naturaldermatology